Medication Malpractice: When Coumadin Overdose Could Be Avoided

Medication malpractice isn’t often discussed. Errors are made by doctors, nurses, pharmacists, and laboratories every day. Patients receiving the wrong medications or incorrect dosing can lead to medication overdoses, failure to provide urgently needed care, or allergic reactions. One powerful anticoagulant, Coumadin, can save lives when used properly but cause serious side effects when mis-prescribed or not appropriately monitored.

What is Coumadin?

Coumadin is a drug that’s used by doctors and hospitals to prevent blood clots. It’s in a class of drugs that’s also commonly referred to as blood-thinners. Patients with certain conditions such as arterial fibrillation (an abnormal heartbeat) and deep vein thrombosis may be at increased risk for these issues. By controlling the blood’s ability to clot, the drug prevents the growth or expansion of existing blood clots as well as the formation of new ones.

Ongoing monitoring

When a doctor prescribes a blood thinner, it’s essential that they provide ongoing monitoring of a patient’s blood levels. In particular, they’re looking at the levels of anticoagulation or INR (International Normalized Ratio) that are present. When the levels go too low, blood clots become a risk. If the levels rise too high, patients become at risk for internal bleeding and hemorrhagic stroke, both of which can result in death or permanent disability.

The difference between a safe, effective dose and one that’s dangerous is quite small. A number of factors such as preexisting health conditions, liver and kidney function, lifestyle, alcohol consumption, and more all affect the way that the drug impacts patients. Doctors must take detailed patient histories, provide clear dietary guidelines, adequately warn patients about potential side effects, and be vigilant about monitoring. In the case that a crisis does occur, this is a medical emergency that should result in immediate hospitalization and reversal of the anti-coagulant. A crisis could be indicated by bleeding, as well as by certain results in the blood work.

Malpractice

Malpractice can occur in a number of different ways with blood-thinning medications. One is a failure to properly take a medical history or advise patients of the risks. Another is failure to conduct ongoing evaluations, including blood tests and verbal inquiries into signs of internal bleeding (such as asking about blood in the urine). Finally, when a doctor suspects a problem may have occurred, it’s critical that he or she takes immediate action. Discontinuing Coumadin isn’t enough. Hospitalization and reversal are often required.

If you or a loved one have experienced Coumadin side effects or bleeding, contact us at Rasmussen & Miner today to discuss your case. Our experienced malpractice attorneys will discuss your health history and determine if you may have recourse against the prescribing physician.